Back to all discussions

Rosacea or other dermatological reactions?

Ever since starting on biologics last year, TNF inhibitors specifically, I've suffered from a mysterious rash. I have little pink to red bumps across my forehead and down the sides of my face to my cheekbones, and then a mild redness on my cheeks and nose, with obvious capillary visibility beneath the skin. Anti-histamines and topical cortisone medications did nothing for it, and now my rheumatologist has sent me to a dermatologist, who thinks its rosacea. I'm a 54 year old male, never had acne as a teen, never had any kind of skin problems, save for a few small spots of psoriasis on elbows and knees as part of my PsA, and I'm not particularly sensitive to enviromental agents. When I stopped Enbrel back in February, the rash began to clear up, and now that I'm on Humira, it is back worse than before. The tiny little bumps are sometimes pus filled, like acne. So now, I'm taking doxycycline, and using tretinoin cream and an antibiotic cream for acne to treat this. But, my question is, has anyone else out there experienced this kind of reaction to TNF inhibitors, either Enbrel or Humira, and been told it specifically was due to the biologic? Or have you had this reaction, and been told it was unrelated? My rheumatologist is also an allergist, and does not believe it to be any kind of allergic reaction, but he also does not believe it to be an adverse reaction to the Humira. And he certainly doesn't believe it to be anything related to the PsA. Additionally, he has not ordered up labs for auto immune antibodies, so I guess he doesn't believe it to be any kind of lupus-like syndrome either.

  1. I was told it’s psoriatic

    1. Hi @Eric_the_Eric. It must be incredibly frustrating when you see the connections and your doctor does not. It is always possible that the rash is a side effect of the medication, not an allergy. If you look at the drug interactions, rash is a possible side effect with Humira. Here is an article that includes a description of Humira's side effects. https://psoriatic-arthritis.com/medications/biologics-how-well-works-side-effects. You mentioned in another post that you are experiencing more pain these days. It might be worth trying something new for better relief and fewer side effects. Here is a list of the available medications for PsA: https://psoriatic-arthritis.com/medications. I would also like to share with you and article about an autoimmune disease called dermatomyositis, which shares a lot of symptoms with PsA, but presents with a different kind of rash: https://psoriatic-arthritis.com/clinical/autoimmune-myositis. I hope this helps and that you get some relief. Best wishes! - Lori (Team Member)

      or create an account to reply.